Reading Article

Drug taken by their mothers puts women at cancer risk

by editor2
August 8th, 2006

TENS of thousands of women whose mothers took an anti-miscarriage drug are nearly twice as likely to develop breast cancer, researchers have warned.

A form of synthetic oestrogen called DES – diethylstilbestrol – was routinely given to pregnant women from the 1940s, as it was said to cut the risk of miscarriage and help produce healthy babies.

It was withdrawn in the 1970s amid mounting health concerns, and a new study of more than 6,000 women in the United States by academics at Boston University has found those now over 40 who were exposed to the drug in the womb are 90 per cent more likely to get breast cancer.

There was some evidence that those over 50 had treble the normal risk, but scientists said the study had not included enough people in that age group to be confident about the figure.

It was already known that so-called “DES-daughters” were at a greater risk of a rare form of vaginal cancer and suffered from fertility problems, including an increased chance of miscarriage. Men can also be affected.

About 200,000 women in the UK are thought to have taken DES, but it is unclear how many of their children are affected – many may have no idea their mothers took the drug.

The Boston team, in a report in the journal Cancer Epidemiology, Biomarkers and Prevention, said those affected should avoid hormone replacement therapy, due to the greater cancer risk.

Jane Kevan, of the campaign group DES Action, said the study confirmed the results of a smaller survey in 2002 that first suggested a link with breast cancer. She said: “The reaction from most of us in the group is, it’s another thing to worry about. Where is it all going to end?”

Heather Justice, 53, whose mother took DES for five weeks, developed vaginal cancer when she was 25 and is worried about the prospect of breast cancer.

“It was known to be carcinogenic in the 1930s and 1940s and should never have been given out. We’ve known since the 1970s about the risk of vaginal cancer and now, as these women are getting to the menopause and there are hormonal changes, we are seeing breast cancers starting to emerge,” she said.

Dr Sarah Rawlings, of Breakthrough Breast Cancer, said: “The link between women who took DES during pregnancy and their daughters potentially having a higher risk of breast cancer is very concerning. If women are worried, we would advise them to speak to their doctor.”

Source : http://news.scotsman.com/scitech.cfm?id=1146952006

There Are No Comments To This Article

Leave A Comment

You must be logged in to post a comment.

Related Articles

Missing Plugin: Simple Tags